Heparin-induced thrombocytopenia (HIT) is an immune adverse reaction to heparin that is associated with life-threatening thrombotic complications. More rarely, HIT may begin after stopping of heparin or after flushes of heparin (autoimmune HIT). Fondaparinux has been proposed as a candidate treatment for HIT, but there are few data on its use in autoimmune HIT. An 86-year-old man with a history of diabetes mellitus, arterial hypertension, and hypercholesterolemia was admitted to our hospital for carotid endarterectomy. During surgery, only one heparin dose of 5,000 U was used. Platelet count started to decrease on the 11th day after surgery. Since the patient was not receiving heparin treatment/prophylaxis, HIT was not suspected. On day 19, platelet count was 61*10 3 /muL, and the patient was investigated for a diagnosis of HIT. Immunoglobulin (Ig)-G-specific enzyme-linked immunosorbent assay (ELISA) was positive and HIT was confirmed by a platelet aggregation test; fondaparinux 5mg once a day was started. During fondaparinux treatment, platelet count did not increase and a lower leg deep vein thrombosis occurred. Fondaparinux was stopped and rivaroxaban 15mg twice a day was started. Platelet count returned to base line after 10 days from fondaparinux withdrawal. There was no thrombotic event or bleeding complication during rivaroxaban treatment. Anecdotal evidence suggests risk of failure of fondaparinux treatment for autoimmune HIT and supports the use of rivaroxaban for treatment of HIT, justifying larger studies.

Failure of Fondaparinux in Autoimmune Heparin-Induced Thrombocytopenia

Cosmi, Benilde
2020

Abstract

Heparin-induced thrombocytopenia (HIT) is an immune adverse reaction to heparin that is associated with life-threatening thrombotic complications. More rarely, HIT may begin after stopping of heparin or after flushes of heparin (autoimmune HIT). Fondaparinux has been proposed as a candidate treatment for HIT, but there are few data on its use in autoimmune HIT. An 86-year-old man with a history of diabetes mellitus, arterial hypertension, and hypercholesterolemia was admitted to our hospital for carotid endarterectomy. During surgery, only one heparin dose of 5,000 U was used. Platelet count started to decrease on the 11th day after surgery. Since the patient was not receiving heparin treatment/prophylaxis, HIT was not suspected. On day 19, platelet count was 61*10 3 /muL, and the patient was investigated for a diagnosis of HIT. Immunoglobulin (Ig)-G-specific enzyme-linked immunosorbent assay (ELISA) was positive and HIT was confirmed by a platelet aggregation test; fondaparinux 5mg once a day was started. During fondaparinux treatment, platelet count did not increase and a lower leg deep vein thrombosis occurred. Fondaparinux was stopped and rivaroxaban 15mg twice a day was started. Platelet count returned to base line after 10 days from fondaparinux withdrawal. There was no thrombotic event or bleeding complication during rivaroxaban treatment. Anecdotal evidence suggests risk of failure of fondaparinux treatment for autoimmune HIT and supports the use of rivaroxaban for treatment of HIT, justifying larger studies.
Sartori, Michelangelo; Cosmi, Benilde
File in questo prodotto:
Eventuali allegati, non sono esposti

I documenti in IRIS sono protetti da copyright e tutti i diritti sono riservati, salvo diversa indicazione.

Utilizza questo identificativo per citare o creare un link a questo documento: http://hdl.handle.net/11585/795861
 Attenzione

Attenzione! I dati visualizzati non sono stati sottoposti a validazione da parte dell'ateneo

Citazioni
  • ???jsp.display-item.citation.pmc??? 0
  • Scopus ND
  • ???jsp.display-item.citation.isi??? ND
social impact